New Mexico, 2019

High Wind in New Mexico, February 13 to 14, 2019

February 13 to 14, 2019 · NWS ABQ · 5 events in 4 counties and zones

A powerful jet stream sliding over New Mexico ahead of an approaching storm system from southern California delivered a bout of strong to damaging winds to parts of northeastern New Mexico on February 13-14, 2019. Southwest winds of 25 to 35 mph with gusts up to 55 mph developed along the east slopes of the Sangre de Cristo Mountains into the eastern plains on the 13th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A powerful jet stream sliding over New Mexico ahead of an approaching storm system from southern California delivered a bout of strong to damaging winds to parts of northeastern New Mexico on February 13-14, 2019. Southwest winds of 25 to 35 mph with gusts up to 55 mph developed along the east slopes of the Sangre de Cristo Mountains into the eastern plains on the 13th. Periodic high winds then focused in the area from the Raton airport to Cimarron, Rociada, and Las Vegas during the overnight hours and morning of the 14th. The strongest winds occurred around Raton where a peak wind gust up to 84 mph was reported. High winds slowly tapered off by noon across the entire area. A carport was destroyed in Cimarron, another was blown onto the roof of a home near Las Vegas, and two semi trailers were toppled on Interstate 25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 13, 10:43 AM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Feb 13, 10:43 AM MST, 3 hours 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1043 AM MST Wed Feb 13 2019

.AVIATION...
18Z TAF CYCLE
Strong westerly winds are the main concern with this TAF cycle. Winds
across central and western NM will remain relatively tranquil, but
the east plains will see the strongest winds with gusts up to 30 to
40 kts. The strong wind gusts along and east of the central mountain
chain are forecast to continue overnight before gradually
diminishing early Thursday afternoon. Moutain wave activity is
likely to continue today along the east slopes of the Sangre de
Cristo Mountains. Otherwise, mid to high clouds currently streaming
over the state will thicken and lower through the TAF period. A
couple light showers are possible tonight around the Four Corners
region, but confidence was not high enough to include it in the TAFs.

15

&&

.PREV DISCUSSION...339 AM MST Wed Feb 13 2019...
.SYNOPSIS...
The recent warming trend will continue today. Critical fire weather
conditions are expected from the Sangre de Cristo Mountains eastward
and across east central areas where strong winds will develop. Winds
will strengthen further in these areas tonight with gusts to 65 mph
possible in the Sangres and near 50 mph across the plains.
Precipitation chances will increase Thursday through Friday morning
across western and north central areas, and to a lesser extent across
central areas, as a moist storm system crosses from the west.
Several inches to over 2 feet of snow will be possible in the
northern mountains, with a few to several inches on the far
northwest highlands, but rising snow levels should prevent much snow
accumulation elsewhere. Additional strong wind events are expected
Friday and Saturday in the mountains and across the eastern plains.
Models depict a potentially powerful winter storm crossing New Mexico
from the west late in the weekend and early next week with a strong
back door cold front.

&&

.DISCUSSION...
The recent warming trend will continue today as brisk zonal flow
aloft arrives and a potent lee trough develops south of a 995 mb
surface low in eastern CO. High temperatures will reach near normal
to 6 degrees above normal central and west, and as much as 14
degrees above normal across the east this afternoon. Strong west and
southwest surface winds will also develop with critical fire weather
conditions from the Sangre de Cristo Mountains eastward and also
across the east central plains. Winds will only strengthen across
the Sangres and plains tonight, when gusts at higher elevations may
peak near 65 mph with readings near 50 mph at lower elevations.
Speeds are forecast to gradually weaken Thursday morning as an upper
level trough exits the northern and central Rockies. There will
probably also be some rain and mountain snow showers across the
northern mountains and northwest tonight with a few inches of snow
accumulation possible around Chama and Dulce.

A moist upper level trough on the west coast will move gradually
eastward across the Rocky Mountain states Thursday through Friday
morning. Models indicate the system will have a rich tap of
subtropical moisture as it spreads a wave of persistent rain and
mountain snow showers across western and north central NM. Westerly
upslope flow will favor the central mountain chain westward for
precipitation, but wetting precipitation over central areas (south of
the northern mountains) is forecast to be fairly spotty. The snow
level will be quite high with this system, starting out between 8000
to 11000 feet Thursday, then lifting some Thursday night, before
falling 7500 to 10000 feet Friday morning as precipitation decreases
in coverage and intensity. Therefore, snow accumulation with this
event will favor the northern mountains and far northwest highlands,
where a few inches to over 10 inches is possible. The Tusas mountains
above Chama should be the big winners with over 2 feet of snow
possible. Drier air will begin filtering in from the west on Friday.

As the upper level trough crosses eastern areas, it is forecast to
produce strong winds Friday morning into the early afternoon. Gusts
could exceed 60 mph along the central mountain chain and across the
east central plains. The GFS progs an area of 65 kt winds at 700 mb
over the Clines Corners area.

Yet another strong wind event is expected Saturday as another upper
level trough crosses the Rocky Mountain States. West and northwest
wind gusts over 50 mph will be possible in the mountains and across
the eastern plains. There may also be a few inches of snow in the
northern mountains with lighter amounts across the west central
mountains and northwest plateau.

Late this weekend through early next week models depict a big storm
system crossing the southern Rockies from the west with the potential
for widespread and potentially heavy snow accumulation. A back door
cold front with the system should provide easterly upslope flow with
a focus for snow accumulation east of the central mountain chain as
well.

44

&&

.FIRE WEATHER...

...RED FLAG WARNING FOR THE NORTHEAST HIGHLANDS BELOW SNOWPACK TO
THE NORTHEAST AND EAST CENTRAL PLAINS FROM LATE THIS MORNING INTO THE
EARLY EVENING...

Near record dry conditions this morning and a deepening surface low
over eastern NM will make way for critical fire weather today. A few
hours of single digit humidity, above normal temperatures, and an
unstable atmosphere will impact eastern NM with this first event of
the 2019 season. The coverage of marginal critical conditions also
expanded for parts of central and eastern NM around the Red Flag
Warning. Winds will actually increase tonight and become northwest
however humidity increases with cooling temperatures. Nonetheless,
if a fire develops today management efforts will contend with strong
winds through tonight.

Northwest winds will taper off early Thursday afternoon while much
higher moisture arrives from the west. Rain and high terrain snow
will develop over the northern and western high terrain through the
day then become more widespread Thursday night into Friday morning.
This system will produce the most significant wetting rainfall in
several weeks for the lower elevations of central and western NM.
The San Juan/Tusas Mts may pick up in excess of 2 feet above 9,000'.

Drier and cooler air with more wind will gradually move into the
state Friday in the wake of this system. A potent jet stream will
then shift across NM Saturday with colder temperatures and another
bout of widespread strong winds. An active pattern will continue as
winds turn to the southwest Sunday ahead of the next system arriving
for Monday and Tuesday. This next system looks much colder with the
potential for snowfall across many areas of northern and central NM.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MST this evening for the following
zones... NMZ103-104-108.

Wind Advisory from midnight tonight to noon MST Thursday for the
following zones... NMZ523-528>534-537-539.

High Wind Warning until noon MST Thursday for the following zones...
 NMZ513>515-527.

Winter Storm Watch from Thursday evening through Friday morning for
the following zones... NMZ510.

&&
Hazardous weather outlook, Feb 13, 4:53 AM MST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
453 AM MST Wed Feb 13 2019

NMZ501>540-141200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
453 AM MST Wed Feb 13 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Strong winds and low humidities will produce critical fire weather
conditions late this morning through early evening across the
northeast highlands and eastern plains. West and southwest wind
gusts will peak around 50 mph today in the Sangre de Cristo
Mountains, then up to 65 mph tonight as gusts climb to 50 mph on the
eastern plains. Wind speeds will weaken below hazardous thresholds
around mid day Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday through Friday, an upper level trough with a rich tap of
Pacific moisture will cross Thursday through Friday with wetting
precipitation over much of western and north central New Mexico. Snow
levels will be high with the system, but they will be low enough for
potentially over 10 inches of snow in Chama, and over 18 inches in
the Tusas Mountains above Chama. The remainder of the northern
mountains may receive over 6 inches of snow with lighter amounts in
the Chuska Mountains and upper Rio Grande Valley. Most of the snow
will fall Thursday night into Friday morning. In addition, the storm
system will produce strong west winds with gusts from 45 to
potentially over 55 mph along and east of the central mountain chain;
starting Thursday night in the northern mountains, but not until
Friday across the eastern plains.

Saturday, another strong wind event will be possible along and east
of the central mountain chain where gusts could again exceed 55 mph
in some areas.

Sunday night through Monday night, models are in fairly good
agreement on an upper level low pressure system crossing from the
west with the potential for widespread and potentially heavy snow
accumulation. A back door cold front is forecast to arrive just
before the upper level storm does, delivering cold air and moist
easterly upslope flow to the eastern plains.

.SPOTTER INFORMATION STATEMENT...

Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfire outbreaks or wind damage.

44

Event by event

5 high wind. Local standard time, as filed.

High Wind, East Slopes of the Sangre de Cristo Mountains

When
February 13, 2:28 PM MST to 2:32 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Measured
63 kt (72 mph) estimated gust
Reported by
Public

A public weather station near Rociada reported a peak wind gust up to 72 mph.

High Wind, Far Northeast Highlands

When
February 13, 11:08 PM MST to February 14, 11:48 AM MST
Where
Far Northeast Highlands forecast zone
Measured
56 kt (64 mph) measured sustained
Reported by
ASOS

The Raton airport reported around 12 hours of sustained winds in excess of 40 mph. A peak sustained wind of 64 mph was reported at 12:40 am MST.

High Wind, Far Northeast Highlands

When
February 13, 11:38 PM MST to February 14, 11:40 AM MST
Where
Far Northeast Highlands forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
ASOS

The Raton airport reported wind gusts between 60 and 70 mph for around 12 hours. A peak wind gust of 84 mph was reported at 12:48 am MST. Interstate 25 was closed at mile marker 399 for several hours due to a semi trailer rollover. NMDOT reported low visibility from blowing dust between mile markers 402 and 434.

High Wind, Northeast Highlands

When
February 14, 1:00 AM MST to 4:00 AM MST
Where
Northeast Highlands forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public

A public weather station near Tecolotito reported a peak wind gust up to 58 mph.

High Wind, Guadalupe County

When
February 14, 1:40 AM MST to 1:42 AM MST
Where
Guadalupe County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A mesonet site near Vaughn reported a peak wind gust up to 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797273, 797271, 797272, 797274, 797753.